Journal of Geometric Analysis

, Volume 22, Issue 2, pp 383–409 | Cite as

Coherent Tangent Bundles and Gauss–Bonnet Formulas for Wave Fronts

  • Kentaro Saji
  • Masaaki Umehara
  • Kotaro YamadaEmail author


We give a definition of ‘coherent tangent bundles’, which is an intrinsic formulation of wave fronts. In our application of coherent tangent bundles for wave fronts, the first fundamental forms and the third fundamental forms are considered as induced metrics of certain homomorphisms between vector bundles. They satisfy the completely same conditions, and so can reverse roles with each other. For a given wave front of a 2-manifold, there are two Gauss–Bonnet formulas. By exchanging the roles of the fundamental forms, we get two new additional Gauss–Bonnet formulas for the third fundamental form. Surprisingly, these are different from those for the first fundamental form, and using these four formulas, we get several new results on the topology and geometry of wave fronts.


Wave front Curvature The Gauss–Bonnet Formula Fold 

Mathematics Subject Classification (2000)

57R45 53A05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arnol’d, V.I., Gusein-Zade, S.M., Varchenko, A.N.: Singularities of Differentiable Maps, vol. 1. Monographs in Math., vol. 82. Birkhäuser, Basel (1985) CrossRefGoogle Scholar
  2. 2.
    Bleecker, D., Wilson, L.: Stability of Gauss maps. Ill. J. Math. 22, 279–289 (1978) MathSciNetzbMATHGoogle Scholar
  3. 3.
    Große-Brauckmann, K.: Gyroids of constant mean curvature. Exp. Math. 6, 33–50 (1997) zbMATHGoogle Scholar
  4. 4.
    Izumiya, S., Saji, K.: A mandala of Legendrian dualities for pseudo-spheres of Lorentz-Minkowski space and “flat” spacelike surfaces. Preprint Google Scholar
  5. 5.
    Izumiya, S., Saji, K., Takahashi, M.: Horospherical flat surfaces in Hyperbolic 3-space. J. Math. Soc. Jpn. 62, 789–849 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Kitagawa, Y., Umehara, M.: Extrinsic diameter of immersed flat tori in S 3. Preprint Google Scholar
  7. 7.
    Kokubu, M., Rossman, W., Saji, K., Umehara, M., Yamada, K.: Singularities of flat fronts in hyperbolic 3-space. Pac. J. Math. 221, 303–351 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Levine, H.: Mappings of manifolds into the plane. Am. J. Math. 88, 357–365 (1966) zbMATHCrossRefGoogle Scholar
  9. 9.
    Liu, H., Umehara, M., Yamada, K.: The duality of conformally flat manifolds. Bull. Braz. Math. Soc., to appear. arXiv:1001.4569
  10. 10.
    Quine, J.R.: A global theorem for singularities of maps between oriented 2-manifolds. Trans. Am. Math. Soc. 236, 307–314 (1978) MathSciNetzbMATHGoogle Scholar
  11. 11.
    Romero-Fuster, M.C.: Sphere stratifications and the Gauss map. Proc. R. Soc. Edinb. Sect. A 95, 115–136 (1983) MathSciNetCrossRefGoogle Scholar
  12. 12.
    Saji, K.: Criteria for singularities of smooth maps from the plane into the plane and their applications. Hiroshima Math. J. 40, 229–239 (2010) MathSciNetzbMATHGoogle Scholar
  13. 13.
    Saji, K., Umehara, M., Yamada, K.: The geometry of fronts. Ann. Math. 169, 491–529 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Saji, K., Umehara, M., Yamada, K.: Behavior of corank one singular points on wave fronts. Kyushu J. Math. 62, 259–280 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Saji, K., Umehara, M., Yamada, K.: A k-singularities of wave fronts. Math. Proc. Camb. Philos. Soc. 146, 731–746 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Saji, K., Umehara, M., Yamada, K.: The duality between singular points and inflection points on wave fronts. Osaka J. Math. 47, 591–607 (2010) MathSciNetzbMATHGoogle Scholar
  17. 17.
    Saji, K., Umehara, M., Yamada, K.: Singularities of Blaschke normal maps of convex surfaces. C. R. Acad. Sci. Paris, Ser. I 348, 665–668 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Saji, K., Umehara, M., Yamada, K.: A 2-singularities of hypersurfaces with non-negative sectional curvature in Euclidean space. Preprint, submitted to arXiv Google Scholar

Copyright information

© Mathematica Josephina, Inc. 2010

Authors and Affiliations

  1. 1.Department of Mathematics, Faculty of EducationGifu UniversityGifuJapan
  2. 2.Department of Mathematics, Graduate School of ScienceOsaka UniversityOsakaJapan
  3. 3.Department of MathematicsTokyo Institute of TechnologyTokyoJapan

Personalised recommendations